Treating A Non-Pruritic Rash That Occurred After Antibiotic Use
- Volume 25 - Issue 8 - August 2012
- 10367 reads
- 0 comments
For his dermatologic condition, the differential diagnosis of tender erythematous nodules/plaques includes cellulitis/erysipelas, insect bites, erythema nodosum, nodular vasculitis, superficial thrombophlebitis, Sweet’s syndrome and acute urticaria.
Erysipelas is a skin infection that causes cellulitis. The infection involves the superficial layers of the skin. Clinically, the plaque is well demarcated with intense erythema. The affected area is usually indurated. Erysipelas is commonly the result of group A Streptococcus bacteria. Risk factors include skin breakdown (cuts, blisters, ulcers, erosions, etc.). Venous insufficiency or lymphedema may cause leg swelling and eventual skin breakdown causing cellulitis. Blistering is common with venous stasis cellulitis. Fever, chills and malaise may also occur.
Insect bites and stings can cause a well-demarcated erythematous plaque. Ascertaining the clinical history is paramount to distinguish this from other causes. Insect bites rarely lead to cellulitis. Pruritus is typically associated with insect bites.
Erythema nodosum is a panniculitis (inflammatory condition affecting the subcutaneous tissues). The lesion associated with erythema nodosum is a tender, erythematous patch, nodule or plaque that is usually on the pre-tibial region of the shins. Initially, the skin lesions appear red. As they age, the lesions may become bruised looking in appearance with a violaceous, brown or even yellowish/green color.
Associated clinical symptoms may include fever, chills, malaise and joint pains. Causation may be idiopathic. However, the majority of the cases are caused by infections, drug reactions or autoimmune disorders. The common infectious causes include tuberculosis, Valley fever (coccidioidomycosis), Streptococcus, hepatitis C, Epstein-Barr virus and Yersinia. Drug-induced erythema nodosum may be caused by oral contraceptives, sulfonamides, vaccinations and NSAIDs (including salicylates), tetracyclines, barbiturates, and it may occur after oral steroid use tapers off.
Autoimmune disorders associated with erythema nodosum include inflammatory bowel disease such as ulcerative colitis and Behçet’s disease. There is a known link between erythema nodosum and granulomatous pulmonary diseases such as tuberculosis, sarcoidosis and coccidioidomycosis.
Nodular vasculitis is typically sequelae of tuberculosis. The lesions appear as groupings of small tender erythematous nodules on the legs including the calves and shins.
Superficial thrombophlebitis is an inflammatory condition of the superficial veins, which may have small blood clots. Typically, the skin becomes warm, tender and swollen at the level of the vein. A palpable indurated cord is present along the course of the blood vessel.
Sweet’s syndrome is an acute febrile neutrophilic dermatosis. The skin eruption is a well-demarcated erythematous papule or plaque usually affecting the hands and fingers. Lesions can arise on the arms, legs, neck and head. Lesions may have blisters, pustules and ulcerations. There may be a central clearing appearance (targeted lesion). There may be associated high fever, chills, joint pain, mouth ulcers and conjunctivitis.
Sweet’s syndrome is usually caused by an underlying systemic condition and may be drug-induced via granulocyte colony-stimulating factor agents such as filgrastim, NSAIDs, oral contraceptives, retinoic acid, sulfa drugs, diazepam and others. The syndrome may also be caused by malignancy, infections, inflammatory bowel disease and pregnancy.